Texas, 2009Winter Weather in Texas, December 7 to 8, 2009
December 7 to 8, 2009 · NWS MAF · 1 event in 1 county or zone
Isentropic upglide increased over a dome of subfreezing air at the surface during the day and night of 12/07/09. Freezing drizzle and freezing fog resulted with roadways over west Texas becoming icy.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isentropic upglide increased over a dome of subfreezing air at the surface during the day and night of 12/07/09. Freezing drizzle and freezing fog resulted with roadways over west Texas becoming icy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 7, 5:49 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 7, 5:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CST MON DEC 7 2009
.DISCUSSION...
LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...
WIDESPREAD IFR CONDITIONS PREVAILED OVER SOUTHEAST NEW MEXICO AND
WEST TEXAS THIS AFTERNOON. EXPECT CONDITIONS TO DETERIORATE OVERNIGHT
AS UPSLOPE FLOW AND COLD TEMPERATURES RESULT IN PATCHY DENSE
FREEZING FOG...AND LIFR VIS AND CEILINGS. WILL USE FG AT CARLSBAD...
PECOS...WINK AND FORT STOCKTON THOUGH AS SURFACE TEMPERATURES MAY
STAY AT OR ABOVE FREEZING. EXPECT DRIZZLE TO DEVELOP...ESPECIALLY
OVER THE EASTERN PERMIAN BASIN...TONIGHT. THEREFORE...WILL
INCLUDE -FZDZ AT HOBBS AND MIDLAND...AND -DZ AT MOST OF THE OTHER
TAF SITES.
WINDS WILL TURN TO THE SOUTH TUESDAY MORNING...ERODE THE LOW
CLOUDS AND FOG...THEN INCREASE AREAWIDE AND INCREASE TO AT LEAST 30KT
SUSTAINED BY EARLY AFTERNOON AT ALL TAF SITES. GUSTS TUESDAY
AFTERNOON COULD EXCEED 55KT IN SOME LOCATIONS WITH BLOWING DUST
POSSIBLE AT ALL TAF SITES. 67
&&
.PREV DISCUSSION... /ISSUED 229 PM CST MON DEC 7 2009/
DISCUSSION...
DUE TO THE LIGHT EASTERLY WIND THE FOG AND FREEZING FOG THAT IS OVER
THE AREA AT THE MOMENT IS EXPECTED TO REMAIN FOR THE NEXT SEVERAL
HOURS. THE ADVISORY WILL BE EXTENDED TO 00Z. REPORTS IN MIDLAND OF
LIGHT ICE ACCUMULATION ON ELEVATED AND METAL SURFACES. WATER
VAPOR IMAGERY SHOWS A STRONG AND FAST MOVING UPPER LEVEL TROUGH
OVER WESTERN UNITED STATES. THIS TROUGH WILL BE THE MAIN CONCERN
FOR THE NEXT FEW DAYS. THE NAM...GFS AND EUROPEAN HAVE GOOD
AGREEMENT FOR THE TIMING AND MAGNITUDE OF THIS TROUGH. THE TROUGH
WILL REACH THE ROCKIES BY TONIGHT AND WORK ITS WAY INTO THE NEW
MEXICO/WEST TEXAS AREA BY TOMORROW. A REGIONAL WIND EVENT WILL BE
THE RESULT OF THE PASSAGE OF THIS TROUGH. THE HIGH WIND WARNING
THAT HAS BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS
STARTING AT 09Z HAS NOT BEEN CHANGED. THE HIGH WIND WATCH FOR
SOUTHEASTERN NEW MEXICO...PERMIAN BASIN AND STOCKTON PLATEAU HAS
BEEN UPGRADE TO A WARNING AND STAGGERED FROM WEST TO EAST FOR THE
START TIME BEGINNING AT 15Z AND ENDING AT 00Z WEDNESDAY. THE NAM
SHOWS 50 KNOT WINDS AT 700MB ENTERING THE WESTERN PORTION OF THE
CWA TONIGHT...REACHING UP TO 80 KNOTS BY TUESDAY MORNING. WITH THE
EXCEPTION OF THE SOUTHERN TIP OF THE CWA...THE NAM IS SHOWING
700MB WINDS OF OVER 60 KNOTS BY TUESDAY AFTERNOON. THE HIGH WIND
DECISION TREE USED SUPPORTS THE 700MB HEIGHT GRADIENT OF 80-100DAM
AND 35-45MPH WINDS WITH GUST TO 60-65 ACROSS THE PLAINS. TIGHT
HEIGHT GRADIENTS AT THIS LEVEL MATCH UP NICELY WITH THE GFS...NAM
AND EUROPEAN. CROSS SECTIONS ACROSS THE GUADALUPE MOUNTAINS SHOW A
WELL DEVELOPED MOUNTAIN WAVE WITH GUST NEAR 120MPH POSSIBLE
COMPARABLE TO THE HIGH WIND EVENT OF JANUARY 17 1996. THE UPPER
LEVEL LOW STACKS DOWN NICELY TO THE SURFACE. THE SURFACE LOW WILL
REACH THE TEXAS PANHANDLE AND MOVE INTO OKLAHOMA BY TUESDAY
EVENING. A ARCTIC COLD FRONT IN WAKE OF THIS LOW WILL REACH THE
AREA BY WEDNESDAY MORNING. THE NAM AND GFS HAVE GOOD TIMING AS FAR
AS THIS FRONT GOES...HOWEVER THE TEMPERATURES THAT THE GFS AND NAM
ASSOCIATE WITH IT ARE WARMER THAN WHAT WE EXPECT. THE EUROPEAN HAS
TEMPERATURES THAT ARE 5-6 DEGREES COOLER THAN THE GFS AND NAM. THE
STRONG UPPER LOW AND SURFACE LOW PRESSURE THAT MOVES THOUGH THE
CENTRAL PORTION OF THE U.S. WILL HAVE CLEARED THE WAY FOR COLD
ARCTIC AIR TO WORK ITS WAY INTO THE SOUTHERN U.S.. MIN TEMPS HAVE
BEEN LOWERED FOR WEDNESDAY MORNING IN THE NORTHERN PORTION OF THE
CWA DUE TO THIS ARCTIC AIRMASS. NO PRECIPITATION IS EXPECTED WITH
THE UPPER LOW OR COLD FRONT...AS A LACK OF MOISTURE IS SHOWN ON
THE NAM...GFS AND EUROPEAN. FOR THE EXTENDED A WEAK UPPER LEVEL
TROUGH IS EXPECTED LATER IN THE WEEK. THE GFS BRINGS IT IN
FASTER...BUT WEAKER THAN THE NAM. WINDS OF ABOUT 30 KNOTS ARE
EXPECTED IN THE MOUNTAINOUS AREAS THIS WEEKEND.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 AM TO 11 PM MST TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WARNING FROM 8 AM TO 5 PM MST TUESDAY FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...WIND ADVISORY FROM NOON TO 6 PM CST TUESDAY FOR THE FOLLOWING
ZONES... BIG BEND AREA...PRESIDIO VALLEY...TERRELL.
HIGH WIND WARNING FROM NOON TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES... BORDEN...CRANE...DAWSON...ECTOR...
GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...SCURRY...UPTON.
FREEZING FOG ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES... CRANE...ECTOR...GLASSCOCK...MIDLAND...
PECOS...REAGAN...UPTON.
HIGH WIND WARNING FROM 3 AM CST /2 AM MST/ TUESDAY TO MIDNIGHT
CST /11 PM MST/ TUESDAY NIGHT FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM 9 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES... ANDREWS...GAINES...LOVING...MARFA
PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&
99Hazardous weather outlook, Dec 7, 2:55 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CST MON DEC 7 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
255 PM CST MON DEC 7 2009 /155 PM MST MON DEC 7 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A DENSE FREEZING FOG ADVISORY IS IN EFFECT UNTIL 6 PM CST FOR THE
CENTRAL AND SOUTHERN PERMIAN BASIN.
WIDESPREAD AREAS OF FOG...FREEZING FOG...AND PATCHY DRIZZLE AND
PATCHY FREEZING DRIZZLE ARE EXPECTED THROUGH EARLY TUESDAY MORNING
ACROSS THE EASTERN PERMIAN BASIN. VISIBILITIES WILL BE REDUCED TO
ONE HALF MILE OR LESS AT TIMES.
A HIGH WIND WARNING IS IN EFFECT LATE TONIGHT FOR THE GUADALUPE
AND DAVIS MOUNTAINS. SOUTHWEST WINDS OF 40 TO 60 MPH WITH
GUSTS OVER 65 MPH CAN BE EXPECTED BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WARNING WILL CONTINUE IN EFFECT FOR THE GUADALUPE AND
DAVIS MOUNTAINS DURING THE DAY TUESDAY THROUGH TUESDAY EVENING.
SOUTHWEST TO WEST WINDS OF 50 TO 80 MPH IS EXPECTED. DAMAGING WIND
GUSTS TO 120 MPH ARE EXPECTED IN THE GUADALUPE MOUNTAINS...WITH 90
MPH PEAK WIND GUSTS ARE EXPECTED IN THE HIGHER ELEVATIONS OF THE
DAVIS MOUNTAINS.
A HIGH WIND WARNING IS IN EFFECT DURING THE DAY TUESDAY FOR MUCH
OF THE REMAINDER OF WEST TEXAS AND SOUTHEAST NEW MEXICO PLAINS.
DAMAGING SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS FROM
60 TO 75 MPH ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Winter Weather, Midland
- When
- December 7, 6:00 PM CST to December 8, 9:00 AM CST
- Where
- Midland forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
The Midland Emergency manager reported the closure of Loop 250 in Midland due to icy roads and the occurrence of several accidents at 2140 LST 12/07/09.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, December 7 to 9, 20093 deaths · 60 events
- Blizzard and Heavy Snow in Arizona, December 7 to 8, 20092 deaths · 10 injured · $435,000 · 68 kt wind · 19 events
- High Wind and Winter Weather in Texas, December 7 to 8, 200922 injured · $2.0 million · 63 kt wind · 29 events
- Winter Weather in Texas, December 7, 20091 death · 10 events
- Winter Weather in New York, December 7, 20091 death · $7,000 · 1 event
- Heavy Snow in Iowa, December 7 to 9, 2009$430,000 · 44 events
- Flash Flooding and Flood in Louisiana, December 7 to 8, 2009$2.0 million · 6 events
- Blizzard and Winter Storm in Arizona, December 7 to 8, 2009$1.2 million · 65 kt wind · 10 events
- Damaging Winds and Strong Wind in Arizona, December 7, 2009$385,000 · 70 kt wind · 12 events
- Heavy Snow and High Wind in California, December 7 to 8, 2009$140,000 · 63 kt wind · 10 events
- Winter Storm in Nebraska, December 7 to 9, 200924 events
- Winter Storm in Iowa, December 7 to 9, 200921 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208636.